Alert archive / Wisconsin / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Milwaukee, WI

June 26, 20186 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood watch at Jun 26, 2018, 2:26 AM CDT for 6 counties in Wisconsin. It took effect at Jun 26, 2018, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 2:26 AM CDT (07:26 UTC)
In effect from
Jun 26, 2018, 1:00 PM CDT
Expired
Jun 26, 2018, 10:43 PM CDT
In force
10 hr
Issued by
NWS Milwaukee, WI
Flood severity
None

Counties Green County, WI, Kenosha County, WI, Lafayette County, WI, Racine County, WI, Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 41 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

666 
WGUS63 KMKX 260726
FFAMKX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Milwaukee/Sullivan WI
226 AM CDT Tue Jun 26 2018

...Multiple Rounds of Thunderstorms to Bring Heavy Rain This 
Afternoon and Evening...

WIZ067>072-262200-
/O.NEW.KMKX.FF.A.0002.180626T1800Z-180627T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
226 AM CDT Tue Jun 26 2018

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Watch for portions of south central Wisconsin and 
  southeast Wisconsin, including the following areas, in south 
  central Wisconsin, Green, Lafayette, and Rock. In southeast 
  Wisconsin, Kenosha, Racine, and Walworth. 

* From 1 PM CDT this afternoon through late tonight.

* Multiple rounds of thunderstorms are expected across southern
  Wisconsin this afternoon and evening. These storms will have 
  the potential to bring heavy rain. One to three inches of rain 
  is possible, with some locally higher amounts. 

* The combination of heavy rain, saturated soils, and elevated
  stream and river levels will result in a risk of flooding and
  flash flooding across southern Wisconsin this afternoon and
  evening. Creeks, streams, and low lying areas will be most prone
  to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
474 
WGUS63 KMKX 261658 AAA
FFAMKX

Flood Watch...UPDATED
National Weather Service Milwaukee/Sullivan WI
1158 AM CDT Tue Jun 26 2018

...Multiple Rounds of Thunderstorms to Bring Heavy Rain Through 
the Evening...

WIZ067>072-270100-
/O.CON.KMKX.FF.A.0002.180626T1800Z-180627T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
1158 AM CDT Tue Jun 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of south central Wisconsin and southeast Wisconsin, 
  including the following areas, in south central Wisconsin, 
  Green, Lafayette, and Rock. In southeast Wisconsin, Kenosha, 
  Racine, and Walworth. 

* Through late tonight

* Multiple rounds of thunderstorms are expected across southern 
  Wisconsin this afternoon and evening. These storms will have 
  the potential to bring heavy rain. One to three inches of rain 
  is possible, with some locally higher amounts. 

* The combination of heavy rain, saturated soils, and elevated 
  stream and river levels will result in a risk of flooding and 
  flash flooding across southern Wisconsin this afternoon and 
  evening. Creeks, streams, and low lying areas will be most 
  prone to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Cronce
870 
WGUS63 KMKX 262049
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
349 PM CDT Tue Jun 26 2018

...Multiple Rounds of Thunderstorms to Bring Heavy Rain Through
the Evening...

WIZ067>072-270500-
/O.CON.KMKX.FF.A.0002.000000T0000Z-180627T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
349 PM CDT Tue Jun 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* Portions of south central Wisconsin and southeast Wisconsin, 
  including the following areas, in south central Wisconsin, 
  Green, Lafayette, and Rock. In southeast Wisconsin, Kenosha, 
  Racine, and Walworth. 

* Until 1 AM CDT Wednesday

* Thunderstorms are expected across southern Wisconsin through the
  evening. These storms will have the potential to bring heavy
  rain. Parts of southwest and far southern Wisconsin received one
  inch this afternoon. Across the watch area an additional one to
  three inches of rain is possible, with some locally higher 
  amounts. 

* The combination of heavy rain, saturated soils, and elevated 
  stream and river levels will result in a risk of flooding and 
  flash flooding across southern Wisconsin this afternoon and 
  evening. Creeks, streams, and low lying areas will be most 
  prone to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
163 
WGUS63 KMKX 270130
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
830 PM CDT Tue Jun 26 2018

...Thunderstorms Diminishing But Threat Lingers In Southeast...

WIZ067>070-270230-
/O.CAN.KMKX.FF.A.0002.000000T0000Z-180627T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, and East Troy
830 PM CDT Tue Jun 26 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Wisconsin and
southeast Wisconsin has been cancelled.

The threat for heavy rainfall has diminished, therefore the Flash
Flood Watch has been cancelled.  

$$

WIZ071-072-270600-
/O.CON.KMKX.FF.A.0002.000000T0000Z-180627T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Racine-Kenosha-
Including the cities of Racine and Kenosha
830 PM CDT Tue Jun 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* A portion of southeast Wisconsin, including the following 
  areas, Kenosha and Racine. 

* Until 1 AM CDT Wednesday

* Showers and a few thunderstorms producing heavy rainfall remain
  a lingering threat across Racine and Kenosha counties over the
  next few hours. The threat for Flash Flooding is beginning to
  diminish as the activity weakens. We'll keep an eye on trends
  over the next few hours and if justified, we'll drop the watch
  early. 

* The combination of heavy rain, saturated soils, and elevated
  stream and river levels will result in a risk of flooding and
  flash flooding across southern Wisconsin over the next few
  hours. Creeks, streams, and low lying areas will be most prone 
  to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
149 
WGUS63 KMKX 270343
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
1043 PM CDT Tue Jun 26 2018

WIZ071-072-270445-
/O.CAN.KMKX.FF.A.0002.000000T0000Z-180627T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Racine-Kenosha-
Including the cities of Racine and Kenosha
1043 PM CDT Tue Jun 26 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Wisconsin has
been cancelled. The threat for heavy rain causing flash flooding
has ended. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 25, 10:50 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 25, 10:50 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1050 PM CDT Mon Jun 25 2018

.UPDATE...

No changes at this time.

&&

.AVIATION(06Z TAFS)...
The CIG trends remain steady for late tonight and Tuesday.
Moisture surging back into the region will result in rapidly
lowering CIGS across southern Wisconsin beginning around 11z
Tuesday. The lower CIGS, mainly MVFR, will reach Dodgeville,
Darlington and Monroe around 11z, Madison about 13z and Milwaukee,
Waukesha and Kenosha by 15z. An initial band of showers and
thunderstorms should likely accompany these lower CIGS. A period
of stronger showers and thunderstorms is expected during the mid
afternoon through early evening time frame. We could see
widespread IFR conditions later Tuesday night in the wake of a
departing low pressure system.

&&

.PREV DISCUSSION... (Issued 841 PM CDT Mon Jun 25 2018)

UPDATE...

The latest HRRR model and the 18z runs of the NAM/GFS aren't
showing any significant deviations from the current forecast.
We'll see a wave of showers and possible thunderstorms associated
with the leading edge of warm and moist air advection ahead of the
approaching low reach southwest WI late tonight. This is still
expected to hit Lafayette/Iowa/Green counties around 6 am Tuesday,
reaching Madison by 7-8 am. This band will continue to lift
northeast and weaken as it becomes increasingly elevated and
farther away from the surface warm front that will likely get
stuck along or south of the WI/IL border. The shift south of the
strong/severe weather still looks good. There is concern with the
weak flow within the low pressure circulation tracking across the
area that we could see some focused heavy rainfall Tue/Tue evening.
Placing those locations is not possible at this time, but if
heavy rain is a problem for your location, be prepared for its
potential. Only minor adjustments to timing were made this
evening.

MARINE...

Persistent onshore winds and gusts increasing to 20 knots
overnight will result in building waves to 3 to 5 feet over the
near shore waters later tonight. The higher waves will linger
through Tuesday, so status quo on ongoing Small Craft Advisory.
Pockets of cooler near shore water may trigger more patchy fog
overnight into Tuesday morning as well.

BEACHES...
Persistent onshore winds will increase to 15 to 20 knots
overnight into Tuesday morning as a Central Plains low pressure
edges closer to the western Great Lakes. Waves will build to 3 to
5 feet at Lake Michigan beaches from Sheboygan County south to
Kenosha County. Hence the swim risk will increase to high late
tonight, so a Beach Hazard Statement has been issued from very
late tonight into Tuesday afternoon.

PREV DISCUSSION... (Issued 556 PM CDT Mon Jun 25 2018)

UPDATE...

No changes needed at this time. Forecast looks on track.

AVIATION(00Z TAFS)...

Rapid moisture return to the region ahead of an approaching low
pressure system will result in MVFR CIGS quickly spreading from
southwest to northeast across southern Wisconsin beginning around
11z Tuesday. Expect VFR conditions at the southern Wisconsin TAF
sites overnight. The lower CIGS arrive at KMSN by around 13z Tue and
KMKE/KUES/KENW by 14-16z. The approaching warm front ahead of the
low likely won't reach the TAF sites, so we'll stay in the
easterly flow into Tuesday night. This should ensure CIGS remain
low through Tuesday evening. Showers and possible thunderstorms
will also arrive early Tuesday morning, remaining wet on and off
into Tuesday night.

PREV DISCUSSION... (Issued 332 PM CDT Mon Jun 25 2018)

SHORT TERM...

TONIGHT AND TUESDAY - Confidence...Medium.

Marine induced low clouds and lake fog from this morning has thinned
and dissipated due to increased low level mixing. Benign conditions
expected through the evening.  Later tonight and early Tuesday,
central Plains closed low pressure will be edging far enough east to
spread low level jet and strong warm air and moisture advection into
southern WI.  Short term guidance in good agreement on placement of
sfc and upper low through 26/12Z.  For Tuesday/Tuesday evening,
model trends of moving surface low pressure and frontal boundary
farther south continued with 12Z guidance.  Scattered to numerous
showers and t-storms expected Tuesday morning will retard northward
progress of warm front.  Also, guidance continues southward trend of
eastward moving surface low pressure across IL/WI border area
Tuesday afternoon and evening.  This will result in less SB
instability across southern WI, hence the removal of the Slight Risk
of severe.  However 6km bulk shear is expected to increase to 25 to
30 knots with MUCape of 1000-2000 j/kg.  So not out of the question
a few severe storms could develop closer to the IL border in the
late afternoon/early evening.

LONG TERM...

Tuesday night and Wednesday...Forecast confidence is high:

Showers and thunderstorms will continue into the evening hours,
winding down overnight as the low pushes through. A few showers
may linger in the east early Wednesday morning, but otherwise dry
weather is expected with clouds gradually decreasing into the
afternoon.

Models are showing a brief cool down of temps aloft behind the
departing low Wednesday morning, with a quick recovery for the
afternoon hours. Highs temps are thus expected to be warmer on
Wednesday than on Tuesday, landing within a couple degrees of
normal for late June.

Thursday through Saturday...Forecast confidence is medium to high:

Persistent southwest flow late week into the weekend will bring
increasing temperatures and humidity to southern Wisconsin. The
biggest forecast concern for this period is the extent of heat for
Fri/Sat. Models are in pretty good agreement for highs in the
90-95 range both days. Went with a blend of model dewpoints...70
to 75. These temps and dewpoints suggest heat indices maxing out
in the 100-105 range, which would require at least a Heat Advisory
if it pans out. Still plenty of time for these finer details to be
worked out, but increasing confidence that it will be a hot end to
the month.

Sunday and Monday...Forecast confidence is medium:

A cold front is expected to move through later Sunday, bringing a
chance for storms to the area. Depending on the exact timing of
the front, it looks like above normal temps will continue in at
least the east.

Models are in decent agreement for early next week, showing high
pressure Monday behind the departing front. This would bring a
return of dry weather and near normal temps.

AVIATION (21Z TAFS)...VFR conditions expected most of the night,
however will need to watch for possible low clouds and fog
developing over the lakeshore counties late tonight.  Showers and
storms to develop late tonight into Tuesday morning with more
expected in the afternoon and evening.  The showers and moist
easterly flow will likely cause ceilings to lower to MVFR on
Tuesday.

MARINE...Persistent onshore winds and increasing gusts to 20
knots overnight will result in building waves to 3 to 5 feet over
the near shore waters later tonight.  The higher waves will linger
through Tuesday, so status quo on ongoing Small Craft Advisory.
Pockets of cooler near shore water may trigger more patchy fog
overnight into Tuesday morning as well.

BEACHES...Persistent onshore winds will increase to 15 to 20 knots
overnight into Tuesday morning as central Plains low pressure edges
closer to the western Great Lakes.  The persistent onshore winds and
high gusts will cause waves to build to 3 to 5 feet at Lake Michigan
beaches from Sheboygan County south to Kenosha County.  Hence the
swim risk will increase to high late tonight, so a Beach Hazard
Statement will be issued from very late tonight into Tuesday
afternoon.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 6 AM CDT Tuesday through Tuesday
     afternoon for WIZ052-060-066-071-072.

LM...Small Craft Advisory until 1 PM CDT Tuesday for LMZ643>646.

&&

Update...Davis
Tonight/Tuesday and Aviation/Marine...MBK
Tuesday Night through Monday...DDV
Hazardous weather outlook, Jun 25, 3:37 PM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
337 PM CDT Mon Jun 25 2018

WIZ046-047-051-052-056>060-062>072-262045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
337 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are expected at times Tuesday into Tuesday night.
There is a Marginal Risk for severe storms, mainly south of I-94.

There is a high swim risk Tuesday. Breaking waves and currents are
expected. Stay away from dangerous areas like piers, breakwalls,
and river outlets.

There is a chance for thunderstorms Thursday night and again
Saturday night into Sunday night.

Hot and humid conditions are expected this weekend. Heat indices
may top out in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

LMZ643>646-262045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
337 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory goes into effect at midnight tonight for
persistent east to southeast winds building high waves.

There is a slight chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The Small Craft Advisory continues into early Tuesday afternoon.

Thunderstorms are expected at times Tuesday into Tuesday night.
There is a Marginal Risk for severe storms, mainly south of
Milwaukee.

There is a chance for thunderstorms Thursday night and again
Sunday into Sunday night.

DDV

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:47 PM CDTSevere Thunderstorm WarningMKXRock43 min
Jun 26, 2:39 PM CDTSpecial Weather StatementMKXWalworth51 min
Jun 26, 2:47 PM CDTTornado Warning Tornado observedMKXGreen, Iowa, Lafayette28 min
Jun 26, 3:26 PM CDTTornado WarningMKXDane, Green34 min
Jun 26, 3:35 PM CDTSpecial Weather StatementMKXWalworth25 min
Jun 26, 4:54 PM CDTAreal Flood AdvisoryMKXDane2 hr
Jun 26, 6:01 PM CDTSpecial Weather StatementMKXJefferson44 min
Jun 26, 6:23 PM CDTAreal Flood AdvisoryMKXKenosha, Racine, Rock, Walworth2 hr

Nearby

Flash Flood Watches in Wisconsin, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.